Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS La Crosse, WI

August 26, 2004Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 26, 2004, 9:36 PM CDT for Richland County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2004, 9:36 PM CDT (02:36 UTC)
Expired
Aug 26, 2004, 10:30 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:08 PM CDTHAIL 0.75Gillingham, WI
Aug 26, 10:08 PM CDTHAIL 0.75Gillingham, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3587 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
3.5
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 270236
SVRARX
WIC103-270330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1030 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER
  TAVERA...OR ABOUT 15 MILES WEST OF RICHLAND CENTER. THE SEVERE
  THUNDERSTORM WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JIMTOWN AROUND 945 PM CDT...
  BOSSTOWN AND BOAZ AROUND 950 PM CDT...
  COUNTY ROADS Z Z AND Q AROUND 1000 PM CDT...
  BABB RIDGE AND NEVELS CORNERS AROUND 1005 PM CDT...
  SABIN AROUND 1010 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4336 9067 4319 9067 4349 9020 4356 9057

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT THU AUG 26 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS FOCUS ON SEVERE POTENTIAL TONIGHT.

SURFACE ANALYSIS AT 19Z HAS LOW PRESSURE CENTER JUST NORTH OF THE
MINNESOTA BORDER OVER SOUTHEAST MANITOBA. A COLD FRONT EXTENDED
SOUTHWARD THROUGH WESTERN MN AND THEN SOUTHWESTWARD THROUGH SD. A
DRYLINE OF SORT WAS NOTED ON THE ISODROSOTHERM ANALYSIS EXTENDING
FROM NEAR DULUTH...THROUGH ROCHESTER MN...THEN SOUTHWEST THROUGH
NORTHWEST IA. CONVERGENT AREA WAS NOTED JUST ALONG THE DRYLINE OVER
NORTHEAST IA AND SOUTHEAST MN. SATELLITE/SURFACE OBS SHOWED A BAND
OF ACCAS AHEAD OF THE COLD FRONT EXTENDING FROM NORTHWEST
WI...THROUGH CENTRAL MN...INTO NORTHERN NEB. TEMPERATURES ARE MORE
LIKE WE WOULD EXPECT FOR LATTER AUGUST...RANGING FROM THE UPPER 70S
ACROSS NORTH CENTRAL WI UNDER THE ACCAS DECK...TO THE LOWER AND
MIDDLE 80S ELSEWHERE ACROSS THE FORECAST AREA WHERE SKIES WERE MOSTLY
SUNNY. DEW POINTS WERE VERY JUICY...MAINLY IN THE LOWER 70S AHEAD OF
THE AFOREMENTIONED DRYLINE. LAPS MLCAPES RIGHT AROUND 2000 J/KG.
SO...ATMOSPHERE OVER THE FORECAST AREA IS PRIMED FOR DEEP CONVECTION.

12Z 26AUG04 MODEL RUNS INITIALIZED SHORTWAVE INTENSITY AND PLACEMENT
WELL AND REMAIN SO THROUGH THE PERIOD.

FOR TONIGHT...CONVECTION WILL INITIATE ALONG THE DRYLINE AND FRONT
BY 5 PM OR SO WHEN CAP WEAKENS AND BETTER MOISTURE TRANSPORT WORKS
ITS WAY NORTHWARD INTO THE BOUNDARY. BULK SHEAR/HELICITY/CAPE VALUES
ALL POINT TOWARD SUPERCELL ACTIVITY. MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY
ACROSS PORTIONS OF SOUTHEAST MINNESOTA...AND FAR NORTHEAST IA AND
SOUTHWEST WI. SEE THE CURRENT HWO FOR FURTHER DETAILS. MODELS ARE
SLOWER NOW ON SOUTHEAST PROGRESSION OF COLD FRONT OVERNIGHT. FRONT
WILL EVENTUALLY BISECT WI FROM NORTHEAST TO SOUTHWEST BY 12Z. WILL
LINGER LIKELY POPS ACROSS THE SOUTHEAST THEN OVERNIGHT WHILE
CLEARING AREAS TO THE NORTHWEST AFTER MIDNIGHT.

SHRA AND TS THREAT REMAINS OVER THE SOUTH THROUGH LATE FRIDAY NIGHT
WITH FRONT LINGERING ACROSS NORTHERN IL. MEANWHILE...FRONTOGENETIC
FORCING ASSOCIATED WITH MID LEVEL TROUGH AND RIGHT REAR QUADRANT OF
STRONG JET WILL BE ENOUGH TO PRODUCE A CHANCE OF SHRA/ISOLATED TS
ACROSS THE REST OF THE AREA. DID ADD THIS TO WEATHER GRIDS THEN FOR
FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT.

PRECIPITATION CHANCES CLEAR THE AREA BY PREDAWN HOURS
SATURDAY AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN
PLAINS.

A FAIR AMOUNT OF DIURNAL CUMULUS WILL BE NOTED ON SATURDAY UNDER THE
COLD AIR ALOFT ASSOCIATED WITH MID LEVEL TROUGH. LOWERED
TEMPERATURES A DEGREE OR TWO AS A RESULT. HIGH PRESSURE WILL SETTLE
OVER THE AREA SATURDAY NIGHT FOR CLEARING AND COOL CONDITIONS.

RETURN FLOW ON SUNDAY AS HIGH SINKS TO THE SOUTH AND LOW MOVES
ACROSS SOUTHERN CANADA. APPEARS AT THIS TIME MOST ENERGY ASSOCIATED
WITH THIS WAVE WILL REMAIN FAR ENOUGH NORTH. WILL KEEP NORTHERN
SECTIONS DRY FOR NOW.

.LONG TERM...MONDAY THROUGH THURSDAY

MEDIUM RANGE MODELS HAVE BROAD UPPER RIDGE ACROSS UPPER MIDWEST
CONUS WITH HIGH ZONAL FLOW ACROSS SOUTHERN CANADA THROUGH WEDNESDAY.
THIS KEEPS SYSTEMS AND ASSOCIATED ENERGY NORTH OF THE BORDER. BY
THURSDAY...TROUGH BEGINS TO DEEPEN OVER THE WEST WITH A LOW AND COLD
FRONT APPROACHING THE DAKOTAS. OUR AREA REMAINS ENTRENCHED IN CAPPED
WARM SECTOR. IN A NUTSHELL...LOOKS DRY AND SEASONABLY WARM THROUGH
THE PERIOD.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

DAS
Hazardous weather outlook, Aug 26, 7:59 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CDT THU AUG 26 2004

IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-271100-
BUFFALO-CLARK-DODGE-FILLMORE-JACKSON-MITCHELL-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
759 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE REMAINS UNSTABLE AND SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVERNIGHT BEFORE DIMINISHING LATE. HOWEVER...THE
MAIN THREAT OF SEVERE WEATHER AFTER 8 PM IS SOUTH OF A LINE FROM
WAUSAU WISCONSIN...TO LA CROSSE...TO MASON CITY IOWA LINE. ALTHOUGH
ISOLATED NICKEL SIZED HAIL CANNOT BE RULED OUT...NO ORGANIZED SEVERE
WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NO LONGER BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ009>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-271100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOUSTON-HOWARD-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
759 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT. THE ATMOSPHERE
REMAINS VERY UNSTABLE AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP SOUTH OF A LINE FROM WAUSAU WISCONSIN...TO LA CROSSE...TO
MASON CITY IOWA. STORMS WILL ALSO BE MOVING IN FROM CENTRAL IOWA
THIS EVENING. THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL WILL
CONTINUE THROUGH MIDNIGHT. TORNADOES ARE POSSIBLE...BUT MAINLY BEFORE
10 PM. AFTER 10 PM THE THREAT FOR TORNADOES WILL DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR ANY STORMS THAT AFFECT THE
AREA TONIGHT. THIS SHOULD BE BEFORE MIDNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:46 PM CDTTornado WarningARXRichland59 min
Aug 26, 9:54 PM CDTSevere Thunderstorm WarningARXJuneau51 min
Aug 26, 10:16 PM CDTSevere Thunderstorm WarningARXAdams59 min
Aug 26, 10:29 PM CDTSevere Thunderstorm WarningARXCrawford46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.